FDA Warns Lamictal Can Cause Meningitis
What’s the problem?
In August 2010, the FDA warned that the prescription drug Lamictal, which is used to treat seizures and bipolar disorder, can cause aseptic meningitis. The FDA says it is warning consumers about the potential problem and working with the drug’s manufacturer, GlaxoSmithKline, to update prescribing information to include a discussion of risks of Lamictal.
What is Aseptic Meningitis?
Aseptic meningitis is an inflammation of the protective membranes that cover the brain and spinal cord which is not caused by bacterial infection. Causes of aseptic meningitis include viruses and other non-bacterial infections, toxic agents, some vaccines, cancer, and certain medications – including Lamictal – the FDA said in a news release. Symptoms of meningitis include headache, fever, chills, nausea, vomiting, stiff neck, and sensitivity to light.
Lamictal Linked to Meningitis
The FDA says it became aware of the association between aseptic meningitis and Lamictal through routine monitoring of adverse events. It says that since the drug’s approval in December 1994, and through November 2009, there were 40 cases of aseptic meningitis identified in patients who were taking it. The symptoms were reported to show up within one to 42 days after starting treatment with Lamictal.